Drug Criteria & Outcomes

Review of cardiovascular/ coagulation adverse drug reaction trends

By Matt Eckley, PharmD Candidate Harrison School of Pharmacy Auburn (AL) University

Adverse drug reactions (ADRs) are common occurrences in hospitals. Historically, the incidence of ADRs in hospitalized patients ranges from 6% to 20%, and 3% to 7% of hospital admissions have been attributed to ADRs.1 Monitoring and analyzing ADRs is important in increasing patient safety, decreasing hospitalization costs, and identifying potential major ADR trends. Health care facilities can use various strategies for high-risk drug management including formulary decisions, education, and protocols. ADR reporting helps to identify important trends and facilitate all of these strategies.

Cardiovascular and coagulation drug classes are commonly associated with high-risk drugs. Currently, cardiovascular drugs are in the forefront of new drug research. Not only are there new individual drugs in existing classes being researched, but also new classes of cardiovascular agents are being approved and marketed. ADR trending is vital for the evaluation of these new drugs. It is through evaluation of ADR trends that many institutions identified increased risks associated with use of agents such as mibefradil (Posicor) and cerivastatin (Baycol) well before they were removed from the market. Similarly, coagulation drugs have been identified as high-risk drugs mainly due to bleeding potential. This article discusses trends with cardiovascular and coagulation agents identified at a large community hospital over the period of one year.

General trending information

Of the 174 ADRs recently evaluated, 17% were related to cardiovascular and coagulation agents. While only 11% of the overall ADRs reported were deemed serious, cardiovascular and coagulation agents were associated with a surprising 63% of the serious ADRs and 46% of the ADRs that were reported to the FDA. These statistics reinforce the need to monitor for ADRs and analyze trends associated with those classes.

Cardiovascular agents

Dofetilide, a Class III antiarrythmic agent, has been associated with incidences of ventricular tachycardia, prolonged QTc, and cardiopulmonary arrest. These reactions emphasize the importance of patient education, continued dofetilide protocol use, and adverse drug reaction monitoring. Patients are educated on signs and symptoms of possible ADRs and when to notify their physician, as early detection of symptoms may prevent serious complications and hospitalization. Before being prescribed dofetilide, patients with other risk factors such as age and history of hypertension, previous transient ischemic event, stroke, or diabetes should be identified and targeted for monitoring.2 While dofetilide is being administered, QTc prolongation should be closely monitored for at least three days and then monitored once every one to two months after drug initiation. Special attention should be taken with patients who are on other drugs whose use may potentiate QTc prolongation (such as anti-arrhythmics and diuretics)2.

ACE-inhibitors are a cardiovascular drug class with several reported ADRs during this period. Most of these were well-known reactions with ACE-inhibitors: angioedema, hyperkalemia, and hypotension. One incidence of angioedema occurring in the community resulted in a hospital admission. Monitoring for known ADRs of ACE-inhibitors (specifically electrolyte abnormalities) is important in attempts to prevent severe reactions and hospitalization. Patients on multiple drugs for hypertension or CHF, including ACE-inhibitors, should be closely monitored due to the elevated risk of some ADRs associated with ACE-inhibitor use. Clinicians should monitor for potassium and other electrolytes at least once every year.3 Patients should monitor blood pressure several times a week. Patients should also be educated on signs associated with angioedema.

Nesiritide (Natrecor), a new drug indicated for treatment of congestive heart failure exacerbation, has been associated with cardiorespiratory reactions. Nesiritide is an excellent example of how to approach the use of high-risk newly approved drugs. The institution has set-up a protocol for nesiritide use that incorporates specific information regarding dosing and monitoring. Increased use of nesiritide over the following months will be accompanied by close monitoring of the agent. Hypotension and hemodynamic responses such as pulmonary capillary wedge pressure and cardiac index should be monitored closely with Natrecor.

Another important trend was noted with cardiovascular agents: dose-related ADRs. Dose-related ADRs accounted for 66% of the cardiovascular adverse reactions that occurred in the year reviewed. Two cardiovascular drugs that are highly dose-related are amiodarone and digoxin. The more severe adverse effects associated with these may be minimized if the drug is initiated at a proper dose, taking into account patient age, other current medications, and hepatic or renal function. Other cardiovascular agents such as beta-blockers and ACE-inhibitors should be initiated at a lower dose and titrated up over time. This "start low, go slow" technique is especially useful in the elderly who are much more likely to experience an adverse event than other patients.3

Coagulation medications

Due to their mechanism of action, anticoagulants have an inherent adverse risk of bleeding. Incidents of bleeding were reported for unfractionated and low molecular weight heparins (LMWHs) and eptifibitide (Integrelin). An increased risk of bleeding was associated with patients who were on concomitant anticoagulant and antiplatelet medications (clopidogrel bisulfate [Plavix], ticlopidine hydrochloride [Ticlid], and aspirin). While unnecessary combinations should be avoided, many therapeutic combinations involving these classes are necessary, and each case should be evaluated to examine risk vs. benefit.

Heparin also was associated with reports of thrombocytopenia. Thrombocytopenia can also occur with both LMWH and unfractionated heparin. Heparin-induced thrombocytopenia (HIT) can occur gradually over four to six days (Type I) or may present as a sharp decrease in platelet count within 48 hours (typically Type II). Due to the high incidence of cross-reactivity between LMWHs and unfractionated heparin, direct thrombin inhibitors such as argatroban or lepirudin should be used in patients who have experienced HIT Type II.

Warfarin is another anticoagulant that is associated with ADRs such as bleeding and increased international normalized ratio (INR). Like cardiovascular drugs and several other coagulation medications, most of the ADRs reported with warfarin are dose-related. Many adverse events might be avoided if warfarin is started at a proper dose; for example, elderly patients should be started at a dose no higher than 5 mg every day. Warfarin "loading" doses are not justified in the literature and should be avoided in all patients. Pharmacokinetics consults for warfarin management are available at many hospitals.

Vitamin K is a medication associated with coagulation that has had serious ADRs reported with its administration. Vitamin K IV can be associated with hypotension, decreased respiratory function, nausea, and diaphoresis. The oral and SQ formulations of vitamin K are not only safer, but also may provide a more predicable response than vitamin K IV, and are easier to administer. Vitamin K infusion is indicated only for rapid reversal due to serious bleeding (INR > 20), life-threatening bleeding, or serious warfarin overdoses.4 A proper vitamin K protocol for warfarin-induced coagulopathies was outlined in the 2001 Chest supplement; the institution uses this protocol for vitamin K in affected patients.

The importance of proper ADR reporting

Trending could not be completed without proper reporting of ADRs. Simple and efficient methods should be used to identify ADRs occurring within an institution (such as use of an ADR phone line, alert cards, antidote use report, etc.) and appropriate follow-up should be performed. The value of the trending data is partly dependent on obtaining an accurate representation of the ADRs that are actually within the institution.

Resources

  • Koch K. Adverse Drug Reactions. Institutional Pharmacy Practice, 3rd ed. Bethesda, MD; American Society of Health-System Pharmacists; 1992:280.
  • Drug Interaction Handbook, 10th ed. Hudson, OH: Lexi-Comp; 2002.
  • Brown N, Vaughan D. Angiotensin-converting enzyme inhibitors. Circulation 1998;97:1411-1120.
  • Ansel J, Hirsh J, Dalen J, et al. Managing oral anticoagulant therapy. Chest 2001;119:22S-38S.